Risk of myopathy with high dose simvastatin

The MHRA has issued a warning about the increased risk of myopathy with high-dose simvastatin (80mg). The advice follows a review of the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) which indicated that there was a greater risk of myopathy with simvastatin 80mg versus simvastatin 20mg without any significant benefits.

The advice states that:

  • Simvastatin 80mg should be considered only in patients with severe hypercholesterolaemia and high risk of cardiovascular complications who have not achieved their treatment goals on lower doses, when the benefits outweigh the risks.
  • Prescribers treating patients taking simvastatin 80mg or who are being considered for a dose increase should review this decision.
  • Patients currently taking simvastatin 80mg should not stop taking their medicine but should be advised to inform their doctor if they experience any signs of myopathy.

View MHRA Drug Safety Update

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases